Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Springfield, MO

April 4, 2001St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2001, 2:38 AM CDT for St. Clair County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 4, 2001, 2:38 AM CDT (07:38 UTC)
Expired
Apr 4, 2001, 3:30 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS53 KSGF 040738
SVRSGF
MOC185-040830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 AM CDT WED APR 4 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 330 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF OSCEOLA...OR 16 MILES
  NORTH OF STOCKTON...MOVING NORTHEAST AT 10 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND
  WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OSCEOLA BY 330 AM CDT.

THE TOWNS OF ROSCOE AND MONEGAW SPRINGS ARE ALSO IN THE PATH OF THIS
STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3790 9397 3787 9360 3816 9357 3818 9392

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:15 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Apr 3, 3:15 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT TUE APR 3 2001

ABBREVIATED AFD DUE TO ONGOING SEVERE WEATHER IN THE AREA. FORECAST
CHALLENGE WILL BE TEMPS.  WARM FRONT IN THE VICINITY OF A FT. SCOTT
TO LEBANON TO WEST OF WEST PLAINS AT THIS TIME.  ELEVATED CONVECTION
SKIRTED ACROSS NORTHEASTERN CWA EARLIER TODAY AND HAS NOW MOVED OUT
OF THE AREA.  SURFACE BASED CONVECTION DEVELOPED ALONG I-44 AND IS
CURRENTLY MOVING THROUGH WRIGHT COUNTY.

SATELLITE AND AVN INDICATE A SHORTWAVE OVER NRN KANSAS AT 18Z
PROGGED TO MOVE THROUGH THE AREA THIS AFTERNOON.  SECOND SHORTWAVE
OVER TX PANHANDLE PROGGED TO MOVE THROUGH THE AREA DURING THE
OVERNIGHT HOURS.

BASED ON CURRENT TRENDS...WILL HIT MAX POPS ACROSS EASTERN CWA BUT
CARRY A CHANCE OF EVENING THUNDERSTORMS ACROSS REMAINDER WITH
UNSTABLE AIRMASS AND NUMEROUS BOUNDARIES IN VICINITY. HAVE MADE ONLY
MINOR TWEAKS TO CURRENT FORECAST PACKAGE.  BIGGEST CHANGE WAS TO
DELAY COOLER AIR TO MONDAY IN EXTENDED.  WILL TREND SLIGHTLY COOLER
THAN MAV GUIDANCE.

.SGF...
MO...NONE.
KS...NONE.

GAEDE

In the hours before

Special weather statement, Apr 4, 1:45 AM CDT, 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT WED APR 4 2001

...STRONG THUNDERSTORMS POSSIBLE OVERNIGHT AND EARLY THIS MORNING
ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS...

AN ELEVATED WARM FRONT...EXTENDING FROM NEAR FORT SCOTT KANSAS TO
AVA...WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT EARLY THIS
MORNING. AN UPPER LEVEL DISTURBANCE APPROACHING THE REGION WILL
INTERACT WITH THE WARM FRONT...TO PRODUCE SHOWERS AND THUNDERSTORMS.

THE AIRMASS OVER THE REGION REMAINS MODERATELY UNSTABLE. STORMS THAT
DEVELOP ALONG THE ELEVATED WARM FRONT THIS MORNING WILL HAVE THE
POTENTIAL FOR STRONG UPDRAFTS AND THE DEVELOPMENT OF HAIL AND HEAVY
RAIN.

SPOTTERS AND EMERGENCY MANAGEMENT SHOULD CONTINUE TO MONITOR WEATHER
CONDITIONS THROUGH THE MORNING.

.OUTLOOK FOR THURSDAY THROUGH SUNDAY...
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL OVERSPREAD THE
REGION...DECREASING THE THREAT OF THUNDERSTORMS WEDNESDAY AND
THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY NIGHT AS
THE NEXT STORM SYSTEM APPROACHES THE AREA.

TERRY

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.